Hail, Herkimer
- When
- June 9, 1:18 PM EST to 1:23 PM EST
- Where
- Herkimer County, 0.86 mi NW of Cedar Lake
- Measured
- 0.88 in hail
- Reported by
- Post Office
- Coordinates
- 42.960, -75.180
Nickel size hail was reported near Cedar Lake during a thunderstorm.
A low pressure system tracked east across the northern Great Lakes into northern New England during Tuesday June 9th. A cold front trailing from this low swept across eastern New York from the west during Tuesday afternoon, preceded and accompanied by scattered strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system tracked east across the northern Great Lakes into northern New England during Tuesday June 9th. A cold front trailing from this low swept across eastern New York from the west during Tuesday afternoon, preceded and accompanied by scattered strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 9, 1:11 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 211 PM EDT TUE JUN 9 2009 .SYNOPSIS... A STATIONARY FRONT TO OUR SOUTH WILL LIFT NORTHWARD AS A WARM FRONT THIS AFTERNOON...WHILE A LOW PRESSURE SYSTEM MOVES NORTHEAST ALONG THE BOUNDARY. A COLD FRONT WILL TRACK INTO NEW YORK THIS AFTERNOON...TRIGGERING SCATTERED SHOWERS AND STRONG TO SEVERE THUNDERSTORMS. A SLIGHT IMPROVEMENT IS EXPECTED FOR WEDNESDAY...BEFORE ANOTHER LOW PRESSURE SYSTEM BRINGS RAIN TO THE REGION AGAIN ON THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH 355 ISSUED FOR WESTERN AREAS UNTIL 8PM. MOST OF THE INSTABILITY AND FOCUS IS WHERE PRESENT CONVECTION IS OCCURRING IN PA. HOWEVER...DATA TRENDS AND SHORT TERM GUIDANCE STILL IS CONSISTENT IN BRINGING THE SURFACE DEW POINT LINE AND WIND SHIFT INTO THE AXIS OF INSTABILITY IN CENTRAL/SOUTHERN NY LATER THIS AFTERNOON...SO THE SEVERE THUNDERSTORM WATCH BOX EXTENDS INTO THE WESTERN MOHAWK VALLEY AND SCHOHARIE VALLEY. SATELLITE IMAGERY SHOWS LOTS OF CUMULUS AND SOME TOWERING CUMULUS IN THE AXIS OF MAXIMUM INSTABILITY...WHERE CURRENT LAPS SOUNDINGS SHOW 2500+ J/KG CAPES IN CENTRAL NY. ALSO...LAKE BREEZE TYPE BOUNDARY COINCIDENT WITH SURFACE DEW POINT BOUNDARY ALONG LAKES ERIE AND ONTARIO...SEEN AS A FINE LINE IN SATELLITE IMAGERY. IS THE CAP AT 650 MB IN THE 12Z BUF SOUNDING...AND THE MID/UPPER DRYING SPREADING EAST IN WATER VAPOR IMAGERY GOING TO CAP CENTRAL NY TO THE POINT OF PREVENTING MUCH DEEP CONVECTION? IT WILL DEPEND ON HOW FORCEFULLY THE SURFACE DEW POINT BOUNDARY EVENTUALLY TRACKS EAST LATER THIS AFTERNOON. IT SHOULD BE MENTIONED THAT AREA RADAR VAD WIND PROFILES STILL INDICATE 30-40 KT OF WEST WIND AT THE BOUNDARY LAYER...SUPPORTIVE OF POTENTIAL DAMAGING WINDS. LOCAL SCALE AND VERY SUBTLE TRENDS WILL DETERMINE WHETHER ANYTHING HAPPENS...BUT ENOUGH INSTABILITY AND LOW LEVEL FORCING TO AT LEAST ALERT ALL THAT IF SOMETHING DOES FORM...IT HAS BETTER THAN AVERAGE CHANCES OF BECOMING SEVERE. NEW GRIDS WILL REFLECT RECENT TEMPERATURES AND CLOUD TRENDS AS WELL. THANKS TO SPC AND SURROUNDING OFFICES...AND CWSU ZBW FOR COORDINATION. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... TONIGHT-WED...SOME LIGHT RAIN OR DRIZZLE POSSIBLE TONIGHT INTO EARLY WEDNESDAY...BUT NOTHING THAT WOULD REQUIRE MORE THAN CHANCE OR SLIGHT CHANCE POPS IN THE FORECAST. THERE SHOULD ALSO BE AREAS OF FOG TONIGHT. LOW CLOUDS WILL HANG TOUGH THROUGH WEDNESDAY... ESPECIALLY FOR AREAS N OF THE MOHAWK RIVER VALLEY AND E OF THE HUDSON RIVER. BUT SOME BREAKS OF SUNSHINE ARE POSSIBLE IN MOST AREAS BY WEDNESDAY AFTERNOON. LOWS TONIGHT WILL BE IN THE UPPER 40S TO MID 50S. THE HIGHS WEDNESDAY WILL BE HIGHLY DEPENDENT ON WHETHER...OR HOW MUCH...THE LOWER CLOUDS CAN BREAK UP. HAVE FORECAST HIGHS FOR WEDNESDAY THAT ARE GENERALLY CLOSER TO THE MET MOS GUIDANCE...BUT WITH THE MET NUMBERS AVERAGING 7 TO 10 DEGREES COOLER THAN THE MAV...THERE WAS PLENTY OF ROOM TO COMPROMISE BETWEEN THE MAV AND MET FORECASTS. AS ANOTHER POTENT SHORTWAVE TROF AND SURFACE LOW APPROACH WEDNESDAY NIGHT AND THURSDAY...THE CHANCE FOR SHOWERS WILL INCREASE ONCE AGAIN...ESPECIALLY AFTER MIDNIGHT. HAVE FORECAST LIKELY POPS FOR LATE WEDNESDAY NIGHT THROUGH ALL OF TUESDAY. MODELS NOT IN AGREEMENT AS TO THE SURFACE LOW TRACK...BUT IT DOESN/T AFFECT THE OVERALL OUTCOME WHICH IS THAT IT IS LIKELY TO RAIN DURING THIS PERIOD AND IT COULD RESULT IN ANOTHER WIDESPREAD SOAKING RAIN FOR THE REGION. LOWS WEDNESDAY NIGHT WILL BE IN THE 50S...AND THE HIGHS THURSDAY IN THE 60S TO LOWER 70S. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODEL GUIDANCE IN GOOD AGREEMENT FOR THE START OF THE PERIOD...WITH SHOWERS LIKELY ACROSS MUCH OF THE AREA THUR NIGHT INTO EARLY FRI MORNING ASSOC WITH A WAVE OF LOW PRESSURE MOVING THROUGH. THE NAM/GFS/ECMWF ALL FOCUSING THE GREATEST QPF FROM THE CAPITAL REGION SOUTH AND EAST...SO WILL HAVE THE HIGHEST POPS IN THIS AREA. WILL LINGER CHANCE POPS ON FRI AS THE WAVE GRADUALLY DEPARTS. TEMPS WILL BE DEPENDENT ON IF THE SUN BREAKS OUT FRI AFTERNOON...WHICH IS POSSIBLE SO WILL MENTION MAINLY LOWER TO MID 70S. FRI NIGHT LOOKS DRY WITH WEAK HIGH PRESSURE IN PLACE. WITH FAST ZONAL FLOW ALOFT...A WEAK SHORT WAVE MAY PASS THROUGH ON SAT...POSSIBLY BRINGING A FEW SHOWERS. THE LATEST ECMWF SHOWING LESS OF A CHANCE THAN PREVIOUS RUN...BUT GFS STILL HAS LIGHT QPF SO WILL MENTION 20-30 POPS AT THIS TIME. TEMPS MAY CREEP TO NEAR NORMAL WITH AT LEAST PARTIAL SUNSHINE THIS WEEKEND. ON SUNDAY...AN UPPER TROF WILL START TO DIG SOUTHWARD ACROSS THE GREAT LAKES AND SOUTHEAST CANADA. AGAIN...A SHORT WAVE DISTURBANCE MAY TRIGGER SOME SHOWERS. IT APPEARS THERE WILL BE A BETTER CHANCE OF SHOWERS ON MON...AS THE UPPER TROF AXIS PIVOTS THROUGH. GFS GENERATING SOME HEFTY CAPE VALUES...SO WILL AT LEAST MENTION CHANCE OF THUNDER. TEMPS ONCE AGAIN WILL START TO COOL TO BELOW NORMAL READINGS EARLY NEXT WEEK WITH THE UPPER TROF OVERHEAD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... ISOLATED RAIN SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN CENTRAL NY...MOSTLY IN THE BGM FA. THESE SHOWERS AND STORMS WILL MOVE EASTWARD ACROSS THE ALBANY FA. HAVE INCLUDED VCSH AND -SHRA AT ALL TERMINALS THROUGHOUT THE AFTERNOON INTO EARLY EVENING. BEST CHC FOR STRONG CB/TS STILL LIES IN THE MOHAWK VALLY AND SCHOHARIE VALLEY. CONVECTION SHOULD DIE DOWN IN THE NW FIRST...WITH VCSH OUT OF KGFL BY 05Z...KALB BY 06Z AND KPOU BY 08Z. OTHERWISE...LOW CIGS WILL CONTINUE THROUGH THE AFTERNOON AND OVERNIGHT WITH FOG DEVELOPING AT ALL TERMINALS. KGFL WILL BE HIT HARDEST WITH LIFR CIGS AFTER MIDNIGHT/05Z. IFR CONDITIONS WILL AFFECT KALB AND KPOU AFTER MIDNIGHT. CONDITIONS WILL IMPROVE TO MVFR AT ALL TERMINALS AFTER SUNRISE...AND FURTHER IMPROVE TO VFR TOWARDS LATE MORNING. WINDS WILL BE MOSTLY FROM THE SOUTH AT 5-10KTS THROUGH THE AFTERNOON...EXCEPT IN TS. WINDS WILL SUBSIDE TO LIGHT AND VRB AFTER SUNSET. OUTLOOK... WED...VFR/MVFR...POSSIBLE MORNING LOW CIGS. WED NIGHT...VFR/MVFR...CHC -SHRA AFTER MIDNIGHT. THU-THU NIGHT...MVFR/IFR...-RA/RA LIKELY WITH CHC OF TS. FRI...VFR/MVFR...CHC -SHRA. SAT-SUN...VFR...CHC -SHRA. && .FIRE WEATHER... A WIDESPREAD SOAKING RAINFALL IS EXPECTED THROUGH MUCH OF TODAY... AS A WARM FRONT SLOWLY APPROACHES FROM THE SOUTHWEST. THE RH WILL REMAIN BETWEEN 80-100 PERCENT TODAY AND TONIGHT...AND ONLY LOWER TO BETWEEN 65 AND 90 PERCENT ON WEDNESDAY. SURFACE WINDS WILL BE SOUTHEASTERLY TODAY AT 5 TO 15 MPH...AND LIGHT AND VARIABLE TONIGHT AND WEDNESDAY AT LESS THAN 10 MPH. && .HYDROLOGY... THE ENTIRE AREA SHOULD RECEIVE AT LEAST SOME MEASURABLE RAINFALL FROM EARLY THIS MORNING THROUGH TODAY. MOST LOCATIONS WILL GET BETWEEN ONE QUARTER AND THREE QUARTERS OF AN INCH...AS SEVERAL BATCHES OF SHOWERS MOVE THROUGH. HOWEVER...ELEVATED INSTABILITY WILL BE PRESENT...WHICH WILL RESULT IN SOME EMBEDDED THUNDERSTORMS. LOCALLY HEAVY DOWNPOURS WILL RESULT WHERE THUNDERSTORMS OCCUR...WITH ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES. HEAVY RAINFALL DOES NOT LOOK WIDESPREAD ENOUGH FOR MAIN STEM RIVER FLOODING...BUT SOME MINOR URBAN AND SMALL STREAM FLOODING IS POSSIBLE WHERE HEAVIER DOWNPOURS OCCUR. ADDITIONAL RAINFALL IS EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AS A LOW PRESSURE SYSTEM APPROACHES. PRECIPITATION AMOUNTS ARE HIGHLY UNCERTAIN AT THIS TIME...AS MODELS ARE HAVE CONVECTIVE FEEDBACK ISSUES. SOME HEAVY DOWNPOURS COULD OCCUR ONCE AGAIN...ESPECIALLY IF CONVECTIVE SHOWERS AND STORMS DEVELOP. SOME LIGHT SHOWERS ARE EXPECTED ON SATURDAY...BUT ONLY MINIMAL QPF SHOULD OCCUR WITH LESS MOISTURE AVAILABLE. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...NAS NEAR TERM...NAS SHORT TERM... LONG TERM... AVIATION...KGS FIRE WEATHER... HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 147 PM EDT TUE JUN 9 2009 NYZ033-058-063-101100- HAMILTON-WESTERN GREENE-WESTERN ULSTER- 147 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON...WESTERN GREENE AND WESTERN ULSTER COUNTIES IN EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LARGE HAIL...POTENTIALLY GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER...AND ISOLATED DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. THUNDERSTORMS SHOULD MOVE FROM WEST NORTHWEST...TOWARD THE EAST SOUTHEAST AT 25 TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR THE FOLLOWING COUNTIES... IN NEW YORK... HAMILTON...GREENE...AND ULSTER. CTZ001-013-MAZ001-025-NYZ041>043-048>054-059>061-064>066-083-084- VTZ013>015-101100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-WESTERN SCHENECTADY-EASTERN SCHENECTADY- SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 147 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING THE WESTERN ADIRONDACKS...WESTERN MOHAWK VALLEY AND THE SCHOHARIE VALLEY AND SOUTHEAST CATSKILLS...AND FOR SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS MAY CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...AND SHOULD MOVE FROM THE WEST NORTHWEST...TOWARD THE EAST SOUTHEAST AT 25 TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-038>040-047-082-101100- NORTHERN HERKIMER-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- SCHOHARIE-NORTHERN FULTON- 147 PM EDT TUE JUN 9 2009 ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER...FULTON...MONTGOMERY AND SCHOHARIE COUNTIES OF EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES... IN NEW YORK... HERKIMER...FULTON...MONTGOMERY...SCHOHARIE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 158 PM EDT TUE JUN 9 2009 NYZ038-091845- SOUTHERN HERKIMER NY- 158 PM EDT TUE JUN 9 2009 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF CEDARVILLE...OR ABOUT 7 MILES SOUTH OF UTICA...AND MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... CEDARVILLE AND FRANKFORT BY 215 PM EDT ILION BY 220 PM EDT MOHAWK AND HERKIMER BY 225 PM EDT JORDANVILLE BY 235 PM EDT 7 MILES SOUTH OF LITTLE FALLS BY 245 PM EDT
The Ft Drum radar (KTYX), 97 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
3 hail. Local standard time, as filed.
Nickel size hail was reported near Cedar Lake during a thunderstorm.
Ping pong ball size hail was reported near South Columbia during a thunderstorm.
Golf ball size hail was reported near Warren during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170636, 170637, 170639.